EconPapers    
Economics at your fingertips  
 

Out-of-sample exchange rate predictability with Taylor rule fundamentals

Tanya Molodtsova () and David Papell

Journal of International Economics, 2009, vol. 77, issue 2, 167-180

Abstract: An extensive literature that studied the performance of empirical exchange rate models following Meese and Rogoff's [Meese, R.A., Rogoff, K., 1983a. Empirical Exchange Rate Models of the Seventies: Do They Fit Out of Sample? Journal of International Economics 14, 3-24.] seminal paper has not convincingly found evidence of out-of-sample exchange rate predictability. This paper extends the conventional set of models of exchange rate determination by investigating predictability of models that incorporate Taylor rule fundamentals. We find evidence of short-term predictability for 11 out of 12 currencies vis--vis the U.S. dollar over the post-Bretton Woods float, with the strongest evidence coming from specifications that incorporate heterogeneous coefficients and interest rate smoothing. The evidence of predictability is much stronger with Taylor rule models than with conventional interest rate, purchasing power parity, or monetary models.

Keywords: Out-of-sample; predictability; Exchange; rates; Taylor; rules (search for similar items in EconPapers)
Date: 2009
References: View references in EconPapers View complete reference list from CitEc
Citations: View citations in EconPapers (274)

Downloads: (external link)
http://www.sciencedirect.com/science/article/pii/S0022-1996(08)00125-6
Full text for ScienceDirect subscribers only

Related works:
This item may be available elsewhere in EconPapers: Search for items with the same title.

Export reference: BibTeX RIS (EndNote, ProCite, RefMan) HTML/Text

Persistent link: https://EconPapers.repec.org/RePEc:eee:inecon:v:77:y:2009:i:2:p:167-180

Access Statistics for this article

Journal of International Economics is currently edited by Gourinchas, Pierre-Olivier and Rodríguez-Clare, Andrés

More articles in Journal of International Economics from Elsevier
Bibliographic data for series maintained by Catherine Liu ().

 
Page updated 2025-03-19
Handle: RePEc:eee:inecon:v:77:y:2009:i:2:p:167-180